Managing steroid-induced psychosis
MDlinx Sep 01, 2022
Corticosteroids are useful for the management of several different medical conditions, given that these medications can suppress inflammatory processes and the immune system.
Huynh G, Reinert JP. Pharmacological management of steroid-induced psychosis: a review of patient cases. J Pharm Technol. 2021;37:120–126.
While typically effective when prescribed for their indicated use, clinicians who prescribe these therapies must be alert to their potential for adverse effects, which could include psychiatric manifestations.
Causes and symptoms
Steroid-induced psychosis represents a severe psychiatric adverse effect that can occur shortly following treatment with high-dose glucocorticoids.
Despite management with tapering and discontinuation of the offending agent, patients with steroid-induced psychosis may still experience residual psychosis and mood-related disturbances.
Symptoms of steroid-induced psychosis include delusions or hallucinations that cannot be fully explained by another condition or substance.
Janes M, Kuster S, Goldson TM, et al. Steroid-induced psychosis. Proc (Bayl Univ Med Cent). 2019;32:614–615.
Anxiety, depression, and mania or other symptoms are associated with steroid-induced psychosis.
Lesko A, Kalafat N, Afreen M. Four case reports of acute psychosis secondary to low doses of prednisone/prednisolone. Cureus. 2021;13:e20853.
In severe cases, some patients may demonstrate increased aggression or violence, or experience suicidal ideation.
Given the adverse consequences associated with steroid-associated psychosis, clinicians who manage patients prescribed steroid medications must be diligent in their approach to mitigating the risk of and treating this psychiatric side effect.
In interviews with MDLinx, two experts discussed steroid-induced psychosis, including the potential underlying mechanisms for its development and what steps to take in managing this adverse effect.
Understanding steroid-induced psychosis
Oliver Freudenreich, MD, FACLP, co-director of the Massachusetts General Hospital Psychosis Clinical and Research Program in Boston, explained in an MDLinx interview that the term “steroid psychosis” could be considered a misnomer, as many patients with neuropsychiatric symptoms associated with steroid use do not have psychosis.
“Many patients have a mixture of symptoms that do not necessarily look like the classic psychiatric syndromes, such as a manic episode or a major depressive episode, which can create diagnostic difficulties,” Dr. Freudenreich said. He added that there is also an issue in differentiating pure steroid-induced psychosis from a delirium, as roughly half of patients with a delirium experience psychosis.
Jennifer Deacon, MD, an assistant professor and hospitalist at UT Southwestern Medical Center in Dallas, told MDLinx that the most commonly observed psychiatric side effects in steroid-induced psychosis are manic side effects including elevated mood, decreased need for sleep, and hyperactivity.
Deacon, who co-authored a paper in Cureus detailing a case presentation of steroid-induced psychosis, added that some patients can also present with more severe psychotic symptoms, as well as hallucinations.
Jasani R, Deacon JW, Sertich A. Corticosteroid-induced mania after previous tolerance of higher doses. Cureus. 2021;13:e17719.
Identifying and managing steroid-associated psychosis may require a better understanding of the mechanisms underlying the development of psychosis following steroid initiation. These mechanisms have so far remained elusive, but plausible theories have been presented.
Many neurons have glucocorticoid receptors, including cells in the hippocampus and amygdala.
“If activated, the steroid-receptor complex translocates to the nucleus and alters gene transcription for neurotransmitters and neuropeptides, including the dopamine and the serotonin system,” Dr. Freudenreich explained.
Research suggests that stress on the hypothalamic-pituitary-adrenal (HPA) axis induced by steroids may lead to negative consequences on cognitive function as a result of changes in metabolic needs that can reduce the size of the hippocampus.
According to Dr. Deacon, corticosteroids work on the HPA axis and activate the glucocorticoid receptors more than mineralocorticoid receptors. “And it's felt that that disturbance is what results in the cognitive impairment and emotional disturbances versus when your body's producing its own cortisol, you have a more normal balance of the two,” she explained.
What clinicians can do
According to Dr. Freudenreich, the risk of steroid-induced psychosis is dose-related and suggests that clinicians should consider avoiding high doses to ensure reduced risk of serious psychiatric symptoms.
Reducing the dose is not always possible, he added, such as in the case of a patient with cancer who may require high-dose steroids. He noted that 40 mg of prednisone equivalents per day is often considered the risk cut-off in most scenarios.
Paying attention to drug-drug interactions that can increase steroids levels, and adjusting the steroid dose accordingly, makes clinical sense and would help keep the dose down.
Dr. Freudenreich added that pre-treatment prophylaxis with lithium can be considered, particularly in patients with a known history of mood disorders.
“Lithium is one of the few medications that has been studied in a clinical trial and shown to work for this prophylactic indication,” he said. “It is not always easy to use lithium in medically ill patients, however, so most clinicians would use antipsychotics to manage symptoms.”
Dr. Freudenreich said that patients with no psychiatric history are also at risk for steroid-induced psychosis, but there is little that can be done to predict who will develop serious steroid psychosis.
“The main preventive measure is keeping the steroid dose as low and as short as possible, and paying attention to neuropsychiatric symptoms to treat [them] as quickly as possible,” he concluded. “More research is needed to establish which psychotropic to use, given the often-polymorphous psychopathology that patients exhibit.”
[Clinicians should be] very intentional about steroid dosing, making sure that you have a clear reason why you're prescribing the steroids and have a plan for reducing the dose as quickly as you safely can in the patient.
What this means for you
Psychosis is a deleterious and potentially debilitating side effect associated with steroid medications; however, little is known regarding the mechanisms underlying its development. Experts suggest careful considerations must be made in dose selection for steroid medications, particularly in patients at high risk for mood or psychiatric disorders such as anxiety and depression. In cases where steroids cannot be avoided, clinicians are advised to routinely monitor these patients for the occurrence of new psychiatric symptoms.
Exclusive Write-ups & Webinars by KOLs
Daily Quiz by specialty
Paid Market Research Surveys
Case discussions, News & Journals' summaries